MAUDE Adverse Event Report: BOSTON SCIENTIFIC - GALWAY ULTRAFLEX¿ ESOPHAGEAL NG; PROSTHESIS, ESOPHAGEAL

BOSTON SCIENTIFIC - GALWAY ULTRAFLEX¿ ESOPHAGEAL NG; PROSTHESIS, ESOPHAGEAL
Model Number M00513840
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/11/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient's exact age is unknown; however it was reported that the patient was over the age of 18.(b)(4).The device has been received for analysis; however, the evaluation has not been completed.Therefore, the cause of the reported serious injury has not been determined.Upon completion of the failure analysis of the complaint device, if there is any further relevant information from that review, a supplemental medwatch will be filed.
 
Event or Problem Description
It was reported to boston scientific corporation on (b)(6) 2018, that an ultraflex esophageal ng proximal release covered stent was to be used to treat a malignant stricture in the esophagus 12 cm from the row of teeth during a gastroscopy with stent placement procedure performed on (b)(6) 2018.Reportedly, the anatomy of the patient was very tight.According to the complainant, during the procedure, the physician was able to deploy the stent.However, the stent failed to expand at the flare/tulip.The physician tried to dilate the stent using a dilation balloon, however, the stent still failed to expand.The physician removed the stent using forceps and the procedure was not completed due to this event.There were no patient complications reported as a result of this event.The patient's condition at the conclusion of the procedure was reported to be stable.
 
Additional Manufacturer Narrative
An ultraflex esophageal ng proximal release covered stent was received for analysis; the delivery system was not returned.Visual examination of the returned device found broken green retention suture at the proximal end of the stent.The stent was measured to be within specifications.No other issues noted with the device.The damage noted with the device was consistent with the application of excessive force applied during stent removal.The investigation concluded that the observed failure and the reported event were likely due to anatomical or procedural factors which limited the performance of the device.Therefore, the most probable root cause is operational context.A review of the device history record (dhr) was performed and confirmed that this device met all material, assembly and performance specifications at the time of release for distribution.A search of the complaint database confirmed that no other similar complaints exist for the specified lot.A labeling review was performed and, from the information available, this device was used per the directions for use (dfu) / product label.
 
Event or Problem Description

Brand Name
ULTRAFLEX¿ ESOPHAGEAL NG
Common Device Name
PROSTHESIS, ESOPHAGEAL
Manufacturer (Section D)
BOSTON SCIENTIFIC - GALWAY
MDR Report Key7237503
Report Number3005099803-2018-00154
Device Sequence Number1213649
Product Code ESW
UDI-Device Identifier08714729716099
UDI-Public08714729716099
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K091816
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/11/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/11/2019
Device Model NumberM00513840
Device Catalogue Number1384
Device Lot Number21242724
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/17/2018
Initial Date Received by Manufacturer 01/11/2018
Supplement Date Received by Manufacturer02/21/2018
Initial Report FDA Received Date02/02/2018
Supplement Report FDA Received Date03/15/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;